Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 3, 2012, 9:32 PM EDT for Fluvanna County, Louisa County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 9:32 PM EDT (01:32 UTC)
- Expired
- May 3, 2012, 10:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fluvanna County, VA, Louisa County, VA
The radar
The Sterling radar (KLWX), 112 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS51 KAKQ 040132
SVRAKQ
VAC065-109-040200-
/O.NEW.KAKQ.SV.W.0017.120504T0132Z-120504T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FLUVANNA COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN LOUISA COUNTY IN CENTRAL VIRGINIA...
* UNTIL 1000 PM EDT
* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF BOSWELLS TAVERN...OR 16 MILES NORTH OF PALMYRA...AND MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOSWELLS TAVERN AROUND 955 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WALDROP...GREEN SPRINGS AND TREVILIANS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3814 7821 3813 7818 3815 7814 3814 7812
3816 7810 3814 7806 3814 7801 3813 7799
3794 7817 3797 7834
TIME...MOT...LOC 0132Z 274DEG 18KT 3808 7833
WIND...HAIL 60MPH 1.00IN
$$
ALBRIGHT1 follow-up statement
418
WWUS51 KAKQ 040147
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 PM EDT THU MAY 3 2012
VAC065-109-040200-
/O.CON.KAKQ.SV.W.0017.000000T0000Z-120504T0200Z/
FLUVANNA VA-LOUISA VA-
947 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LOUISA AND NORTH CENTRAL FLUVANNA COUNTIES UNTIL 1000 PM EDT...
AT 945 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR BOSWELLS TAVERN...OR 14 MILES WEST OF
LOUISA...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BOSWELLS TAVERN AROUND 955 PM EDT.
OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE GREEN
SPRINGS AND TREVILIANS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3814 7821 3813 7818 3815 7814 3814 7812
3816 7810 3814 7806 3814 7801 3813 7799
3794 7817 3797 7834
TIME...MOT...LOC 0147Z 274DEG 18KT 3807 7823
WIND...HAIL 60MPH 1.00IN
$$
ALBRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:55 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 3, 7:55 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 755 PM EDT THU MAY 3 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST THROUGH THE END OF THE WEEK. A STATIONARY FRONT EXTENDING THROUGH PENNSYLVANIA AND EASTERN VIRGINIA WILL DISSIPATE OVER THE AREA FRIDAY. A COLD FRONT WILL PASS THROUGH THE REGION BY LATE SATURDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTH DURING THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... CLOUDS HAVE DISSIPATED ACROSS MUCH OF THE FA ALLOWING TEMPS TO RISE UP INTO THE UPR 70S/80S OVR INLAND AREAS. DRY WX EXPECTED THRU THE EVNG HRS AS CONVECTION SHUD STAY OFF TO THE WEST CLOSER TO THE MOUNTAINS. THERMODYNAMICS ARE FAVORABLE FOR TSTMS OVR THE LOCAL AREA (MID-LVL LAPSE RATES ~7 C/KM AND SBCAPE >1500 J/KG OVR THE PIEDMONT) HOWEVER FORCING FOR ASCENT IS LACKING DUE TO WEAK LO-LVL CONVERGENCE AND LACK OF S/W ENERGY ALOFT. MOIST AND STABLE ENVIRONMENT RETURNS OVR EASTERN PARTS OF THE FA TNGT...WITH FOG/LO STRATUS ONCE AGAIN EXPECTED AFTR MIDNGT. LOW TEMPS WILL RANGE IN THE MID 50S (LWR EASTERN SHORE) TO THE MID 60S (PIEDMONT). INCLUDED SLGT CHC POPS OVR NORTH AND EAST AREAS OF FA OVRNGT AS SOME MODELS (E.G. NAM AND GFS) HINT AT THE POSSIBILITY OF -RA THERE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... COASTAL FRNT OVR THE MID ATLANTIC WILL WEAKEN FRI AND SLOWLY DRIFT OFF TO THE EAST. ANY MRNG CLOUDS SHUD BURN OFF AND ALLOW TEMPS TO QUICKLY WARM UP...AND MAX OUT IN THE MID TO UPR 80S ACROSS THE AREA...WITH SOME SPOTS HITTING 90. SFC TROF ASSOCIATED W/ A LO PRES SYSTEM OVR NY STATE WILL PASS THRU THE AREA FRI AFTN/EVNG...LEADING TO THE CHC FOR SH/TSTM. SPC HAS INCLUDED THE LWR EASTERN SHORE IN A SLGT RISK FOR SVR WX AS THE SFC TROF AND A POTENT MID-LVL VORT MAX INTERACT IN A FAVORABLE THERMODYNAMIC ENVIRONMENT. TEMPS FRI NGT CONTINUE TO BE ABOVE NORMAL...LOWS IN THE MID TO UPR 60S. MAIN COLD FRNT ASSOCIATED WITH THE AFOREMENTIONED LO PRES SYSTM CROSSES THE MID ATLANTIC SAT...BRINGING ANOTHER CHC FOR SH/TSTM. ALTHOUGH MODELS STILL DIFFER ON THE EXACT TIMING OF THE FROPA...THEY AGREE THAT THE FRNT WILL MOVE SOUTH OF THE AREA IN TIME FOR DRYING CONDS SAT NGT. TEMPS REACH THE UPR 70S TO MID 80S SAT. SFC HI PRES STARTS BLDING IN FRM THE NORTH SUN...WITH TEMPS ONLY REACHING THE 70S ACROSS THE FA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... WILL START PERIOD OFF DRY AS HIGH PRESSURE NOSES DOWN THE EASTERN SEABOARD EARLY NEXT WEEK KEEPING ANY SIGNIFICANT MOISTURE WEST OF FA AND CONFINED TO THE MTS. THIS HIGH MOVES OFF THE COAST TUESDAY ALLOWING NEXT SYSTEM TO APPROACH FROM THE WEST. LATEST EURO/GFS DON'T BRING ANY MOISTURE INTO THE FA UNTIL LATE TUESDAY ACROSS WRN COUNTIES. LOW PRESSURE MOVES NORTHEAST OF FA ALLOWING TRAILING COLD FRONT TO SLOWLY CROSS RGN WED. WILL CARRY CHC POPS WITH THIS FEATURE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS TIMING DIFFERENCES APPEAR AS TO JUST HOW FAST THE MOISTURE MOVES OFFSHORE WED NITE. HIGH PRES BUILDS BACK INTO THE AREA FROM THE WEST THURSDAY. HIGHS MON IN THE 70S. LOWS IN THE 50S. HIGHS TUE/WED L-M70S COASTAL AREAS TO 75-80 WEST OF CHES BAY. LOWS IN THE M50S-L60S. HIGHS THURS IN THE M-U70S. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... CONDS HV CLRD OUT OVR THE RGN THIS EVE. LGT SSE WNDS OVRNGT LIKELY TO RESULT IN IFR CONDS. WATCHING AREA OF FG/VRY LO CIGS INVOF CSTL NC...S OF THE SND...WHICH MAY MOV/SPREAD N BY LT TNGT. XPCG TRANSITION ALL AREAS TO VFR DURG FRI (MRNG). ISOLD/SCT SHRAS/TSRAS W/ CDFNTL PASSAGE FRI NGT INTO SAT. && .MARINE... FAIRLY TRANQUIL ON THE BAY/SOUND/OCEAN...OUTSIDE OF TSTM ACTIVITY...FROM THIS EVENING THROUGH EARLY SATURDAY. WINDS SOMEWHAT CHAOTIC NEXT 12 TO 18 HOURS...WITH A GRADUAL TREND TO SSE THEN SOUTH WINDS BY FRIDAY AFTERNOON. SPEEDS GENERALLY AROUND OR BELOW 10 KTS...WITH WINDS INCREASING TO AROUND 15 KTS ON THE COASTAL WATERS LATE FRIDAY AFTERNOON/FRIDAY NIGHT. BACKDOOR COLD FRONT MOVES SOUTHWARD THROUGH THE REGION SATURDAY. NAM/GFS HAVE SOME TIMING DIFFERENCES...WHICH WILL IMPACT HOW QUICKLY N/NE WINDS INCREASE DURING THE DAY SATURDAY. NAM IS FASTER BY 6 HOURS OR SO. HAVE BASICALLY FOLLOWED PREVIOUS FORECAST...WHICH IS SLIGHTLY SLOWER THAN THE NAM. NE WINDS AROUND 15 KTS ALL AREAS BY LATE SATURDAY AFTERNOON. MODELS COULD BE UNDERESTIMATING THE GRADIENT...AND THEREFORE WINDS. THUS...SOME POTENTIAL FOR SCA CONDITIONS ON BOTH THE BAY AND COASTAL WATERS SATURDAY AFTERNOON/NIGHT...WITH CONDITIONS SLOWLY SUBSIDING ON SUNDAY. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAS NEAR TERM...MAS SHORT TERM...MAS LONG TERM...MPR AVIATION...ALB/DAP MARINE...WRS
Hazardous weather outlook, May 3, 3:10 PM EDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 310 PM EDT THU MAY 3 2012 MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-041915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND- GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 310 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-NCZ102-041915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM-OUTER BANKS CURRITUCK- 310 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 9:26 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
926 PM EDT THU MAY 3 2012
VAZ048-049-062-040230-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
926 PM EDT THU MAY 3 2012
...STRONG THUNDERSTORMS APPROACHING WESTERN LOUISA AND NORTHWESTERN
FLUVANNA COUNTIES...
AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW CLUSTER OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF BOSWELLS
TAVERN TO LAKE MONTICELLO...OR FROM 22 MILES NORTHWEST OF LOUISA TO
8 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
LAKE MONTICELLO AROUND 930 PM EDT...
PALMYRA AROUND 945 PM EDT...
TROY AROUND 950 PM EDT...
BOSWELLS TAVERN AROUND 955 PM EDT...
KENTS STORE AROUND 1015 PM EDT...
LOUISA AROUND 1030 PM EDT...
WIND GUSTS TO 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3805 7827 3814 7821 3813 7818 3815 7814
3814 7812 3816 7809 3814 7806 3814 7801
3812 7796 3784 7803 3786 7843 3787 7843
ALBRIGHTThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:26 PM EDT | Special Weather Statement | AKQ | Fluvanna | 64 min |
| May 3, 10:51 PM EDT | Special Weather Statement | AKQ | Goochland | 39 min |
| May 3, 11:28 PM EDT | Special Weather Statement | AKQ | Hanover | 32 min |
| May 4, 12:13 AM EDT | Special Weather Statement | AKQ | King William | 47 min |
| May 4, 12:55 AM EDT | Special Weather Statement | AKQ | Chesterfield, City of Colonial Heights, City of Hopewell | 35 min |
| May 4, 2:33 AM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Suffolk | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.